Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Cheyenne, WY

June 20, 2004Banner County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2004, 5:07 PM MDT for Banner County, Morrill County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 5:07 PM MDT (23:07 UTC)
Expired
Jun 20, 2004, 5:30 PM MDT
In force
23 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Banner County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 120 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202307
SVRCYS
NEC007-123-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA
  SOUTHWESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 530 PM MDT

* AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 14 MILES NORTHWEST OF
  HUBBARD GAP...OR ABOUT 7 MILES SOUTH OF SCOTTSBLUFF...AND MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUBBARD GAP AND 8 MILES NORTHEAST OF BIGHORN MOUNTAIN BY 525 PM MDT
  REDINGTON BY 530 PM MDT

LAT...LON 4168 10354 4148 10389 4143 10332 4161 10315

$$

BANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:15 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 20, 1:15 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT SUN JUN 20 2004

.SHORT TERM...MAIN CONCERN IN SHORT TERM IS CHANCES OF THUNDERSTORMS
AND POTENTIAL FOR SEVERE WEATHER. FORECAST AREA IN BRIEF LULL
BETWEEN WAVES...ONE DEPARTING THE PANHANDLE AND NEXT WORKING ITS WAY
ACROSS WESTERN AND CENTRAL WY.  A FEW THUNDERSTORMS IN AREA NOW
SHOULD BECOME MORE NUMEROUS GIVEN APPROACH OF NEXT WAVE.  THINK
INITIAL RISK FOR SEVERE WEATHER WILL BE IN COLORADO DURING REMAINDER
OF THE AFTERNOON...BUT STORMS MOVING IN FROM THE WEST WILL BE
ENCOUNTERING STEEPER LAPSE RATES AND STRONGER VERTICAL SHEAR.  THINK
SPC DAY ONE ON RIGHT TRACK.

THE SECOND WAVE SHOULD BE MOVING OUT DURING THE EARLY MORNING
HOURS...AND WINDS SWITCH TO THE NORTH AS SURFACE COLD FRONT DROPS
IN.  LOW LEVEL MOISTURE FIELDS FROM THE MODELS SHOWING LESS MEAN
RELATIVE HUMIDITY AFTER FRONTAL PASSAGE...SO NOT EXPECTING
WIDESPREAD LOW CLOUDS OR PRECIP.  WILL KEEP A SMALL CHANCE OF
SHOWERS ON MONDAY GIVEN COLD MID-LEVEL TEMPS.

.LONG TERM...MON NGT AND BEYOND...NW FLOW ALOFT PREVAILS THRU NEXT
WEEKEND WITH A SERIES OF WEAK UPPER FTRS BRUSHING BY NE OF AREA.
SERIES OF WEAK FROPAS ALSO...ONE ARND SNRS WED...WITH STGR ONE WED
NGT. MODELS ARENT QUITE AS COOL AS THEY WERE YDA BEHIND THESE
SYSTEMS.  AFT SOME LINGERING SHWRS EARLY MON EVNG FAR SE SXNS...IT
APPEARS THAT TUE AND WED WILL BE MOSTLY DRY...GFS LOOKS TOO MOIST IN
LOWER LAYERS ON WED AFTN/EVNG.  HAVE LEFT IN CHCS OF LATE DAY TSTMS
FOR THU THRU SUN...WITH THE EMPHASIS MORE IN AND NEAR THE SE WY
MTNS.  TEMPS START TO RECOVER LATE NEXT WEEKEND TO MORE NORMAL
LEVELS.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jun 20, 10:41 AM MDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1041 AM MDT SUN JUN 20 2004

NEZ001>003-019>021-054-055-WYZ059>070-211130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1041 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE PLAINS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON AND THIS EVENING. THE MAIN HAZARD IS EXPECTED TO BE LARGE
HAIL AND STRONG WINDS.

WEAKER THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGHOUT THE
AFTERNOON AND EVENING OVER MUCH OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY EXCEPT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING
FROM FROM THE LARAMIE RANGE EASTWARD.  SPOTTERS IN SOUTHEAST WYOMING
MAY NEED TO BE ACTIVATED BY LATE AFTERNOON...WHILE SPOTTERS IN THE
WESTERN NEBRASKA PANHANDLE WILL MORE LIKELY BE NEEDED DURING THE
EVENING HOURS.

BANN

In the hours before

Local storm report, Jun 20, 4:56 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
456 PM MDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WILDCAT HILLS         41.70N 103.67W
06/20/2004  6.00 INCH        SCOTTS BLUFF       NE   PUBLIC

            HAIL OCCURRED ON BORDER OF BANNER AND SCOTTS BLUFF
            COUNTIES.

&&

KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:46 PM MDTSevere Thunderstorm WarningCYSKimball29 min
Jun 20, 4:43 PM MDTSevere Thunderstorm WarningCYSScotts Bluff32 min
Jun 20, 5:10 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill20 min
Jun 20, 5:28 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.